Hail, Cass
- When
- August 12, 10:42 AM CST
- Where
- Cass County, 1.75 mi NW of Gowdy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -94.320
An isolated severe thunderstorm dropped large hail, during the late morning hours of August 12, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm dropped large hail, during the late morning hours of August 12, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 5:21 AM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 621 AM CDT FRI AUG 12 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... SUB-SEVERE MCS CONTINUES TO TURN MORE EASTERLY ACROSS THE MISSOURI RIVER THIS MORNING...WITH PREVIOUS WEST-EAST ALIGNMENT NOW TRANSITIONING TO A MORE SW-NE ORIENTATION. CLOUD TOPS CONTINUE TO WARM WITHIN THE CORE OF THE MCS...AND WE HOPE THERE IS ENOUGH FORCING FOR NEW CELL PROPAGATION ON THE SW FLANK TO DELIVER SOME MUCH NEEDED RAINFALL INTO THE KC METRO OVER THE NEXT COUPLE HOURS. VERY CHALLENGING FORECAST FOR TODAY AS THE EFFECTIVE OUTFLOW BOUNDARY POSITION WILL IN ESSENCE DETERMINE WHERE /POTENTIALLY SEVERE/ CONVECTION REJUVENATES LATER THIS AFTERNOON...WHILE MID LEVEL IMPULSE CURRENTLY TRAVERSING THE BLACK HILLS DICTATES MORE ELEVATED ACTIVITY BACK TO THE NORTH AND WEST. 00Z MODELS SHOWED AN OVERALL POOR REPRESENTATION OF MASS FIELDS AND HANDLE OF PRIOR/ONGOING CONVECTION AND SURFACE FEATURES. ONLY RECENTLY DID THE HRRR EVEN PICK UP ON THE ONGOING MCS. THUS...THROUGH TONIGHT...OBSERVATIONAL DATA AND FORECASTER INTUITION/EXPERIENCE WILL HOPEFULLY YIELD A WORTHY FORECAST. EXPECT THAT ONGOING SYSTEM WILL CONTINUE TO MOVE TO THE EAST-SOUTHEAST THROUGH DAYBREAK BEFORE ULTIMATELY DISSIPATING AS DIABATIC COOLING AHEAD OF THE GUST FRONT STEADILY REMOVES THE AVAILABLE INSTABILITY. IN THE WAKE OF THIS INITIAL EPISODE...FAIRLY POTENT UPSTREAM IMPULSE SHOULD ALLOW ANOTHER CLUSTER OF ELEVATED SHOWERS/STORMS TO PUSH INTO NW MO THIS MORNING. THE BIG QUESTION IS HOW FAR SOUTH THIS ACTIVITY DRIVES THE INITIAL GUST FRONT THROUGH ERN KS/WRN MO...DELINEATING THIS AFTERNOON/S FOCUS WITH AN INCREASINGLY WARM AND UNSTABLE WARM SECTOR AIRMASS TO THE SOUTH AND WEST. STABILIZING COLD POOL EFFECTS AND CLOUD DEBRIS SHOULD HOLD TEMPERATURES A FEW COUPLE DEGREES COOLER THAN YESTERDAY...EVEN WITH INCREASING SUNSHINE...SO GOING FORECAST LOOKS KOSHER IN THAT ASPECT. ONGOING RADAR TRENDS AND UPSTREAM PRESSURE RISES WITHIN THE COLD POOL SUGGEST THIS ACCELERATED PUSH HAS TURNED MORE EASTERLY OVER THE PAST HOUR...AND MAY LIMIT THE SOUTHWARD GUST FRONT PROGRESS TO JUST SOUTH OF I-70 WITH SOME POTENTIAL FOR IT TO RETREAT WITH AMPLY DAYTIME HEATING. SHEAR PROFILES AND POTENTIAL FOR MODERATE INSTABILITY COULD YIELD A FEW SUPERCELLS WITH UPSCALE GROWTH INTO A DAMAGING WIND EVENT. THE GREAT IMPACT WOULD APPEAR TO BE FROM THE KANSAS CITY METRO SOUTHWARD ALONG THE KS/MO BORDER...WITH A GRADUAL WANING OVERNIGHT AS ACTIVITY SLIDES ESE INTO CENTRAL MISSOURI. STORM MOTION AND RATHER MEAGER PWATS ON THE ORDER OF 1.25 INCHES SHOULD MITIGATE ANY WIDESPREAD HEAVY RAIN POTENTIAL. OVERALL FOCUS WILL SHIFT SOUTH OF THE AREA AFTER MIDNIGHT AS SPRAWLING RIDGE PUSHES SOUTH THROUGH THE PLAINS. DEEPENING POSITIVE TILT UPPER TROUGH WILL CLOSE OFF NEAR THE WESTERN GREAT LAKES...WITH THE LONGWAVE TROUGH AXIS AND ATTENDANT VORT LOBE SET TO PIVOT THROUGH THE AREA TOMORROW. DEEP CYCLONIC FLOW AND TRAILING SURFACE TROUGH WILL CERTAINLY LEAD TO QUITE A BIT OF STRATO-CU OVER THE ERN HALF OF THE CWA...AND COLD AIR ALOFT WILL MORE THAN LIKELY SUPPORT AT LEAST SCATTERED AFTERNOON SHOWERS ACROSS ERN MO WITH LOW CHANCE POPS WARRANTED. SUNDAY/MONDAY SHOULD BE MUCH APPRECIATED REPEATS OF THE PAST COUPLE DAYS WITH SEASONABLY COOL TEMPERATURES AND A NOTICEABLE ABSENCE OF THE HUMIDITY. THIS WILL GRADUALLY YIELD TO A BUILDING UPPER RIDGE WHICH WILL GAIN INFLUENCE ON THE AREA BY MID WEEK WITH A RETURN TO 90 DEGREE READINGS. THE TRANSITIONAL FLOW IN BETWEEN AND RESURGENCE OF WARM/MOIST AIR MAY PROVIDE ONE MORE OPPORTUNITY FOR SHOWERS/STORMS MONDAY NIGHT INTO TUESDAY AS FAVORED REGION FOR MCS ACTIVITY LOOKS TO AGAIN BE THE CENTRAL PLAINS WITH ACTIVITY ROLLING EASTWARD INTO NE KS/NRN MO. BOOKBINDER && .AVIATION... FOR THE 12Z TAFS...ANOTHER CONVECTIVE SYSTEM IS TRACKING THROUGH SOUTHEASTERN NEBRASKA AT THE MOMENT AND SHOULD TAKE A TRACK SIMILAR TO ITS PREDECESSOR AND EVENTUALLY WEAKEN AND TURN MORE EASTERLY. TIMING AND LOCATION OF THIS IS QUITE UNCERTAIN BUT TIMING THIS SYSTEM INTO THE TERMINALS BRINGS IT IN MID MORNING. SO HAVE ADDED A SMALL WINDOW OF -TSRA THIS MORNING. CONDITIONS SHOULD BE MAINLY MVFR IN THE CONVECTION. OTHERWISE...THERE SHOULD BE A LULL AFTER THIS NEXT SYSTEM AND THEN CONFIDENCE DECREASES SIGNIFICANTLY WITH ANY ADDITIONAL THUNDERSTORM CHANCES FOR THE REMAINDER OF THE VALID PERIOD. DUE TO THE LOW CONFIDENCE HAVE PUSHED BACK ADDITIONAL THUNDERSTORM CHANCES TO THE LATE EVENING AND OVERNIGHT AND WILL ONLY CARRY A VCTS AT THIS TIME. CDB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 608 AM CDT FRI AUG 12 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 608 AM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT TWO THUNDERSTORM COMPLEXES WILL IMPACT AREAS MAINLY NORTH OF INTERSTATE 70 THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED. HEAVY RAIN...FREQUENT LIGHTNING AND BRIEF WIND GUSTS TO 30 MPH MAY ACCOMPANY THE STRONGEST STORMS. LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND EASTERN KANSAS...ALONG A REMNANT OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY AND COLD FRONT WILL BE ADVANCING EASTWARD THROUGH THE PLAINS. A WARM AND HUMID AIRMASS ALONG THIS FRONTAL ZONE WILL ALLOW STORMS TO INTENSIFY QUICKLY. MODERATE WIND SHEAR WILL ALLOW STORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THIS ACTIVITY WILL MOVE TO THE EAST-SOUTHEAST...WITH THE GREATEST POTENTIAL THREAT AREA FROM KANSAS CITY SOUTHWARD ALONG THE STATE LINE. STORMS MAY MAINTAIN THEIR INTENSITY EARLY THIS EVENING...BUT A GRADUAL WEAKENING IS EXPECTED AS THE STORMS MOVE INTO CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL ARRIVE MONDAY NIGHT INTO TUESDAY. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE REGION TODAY...WITH THE GREATEST RISK FROM KANSAS CITY TO CLINTON AND POINTS WEST. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO THE EVENING HOURS. BOOKBINDER
The Pleasant Hill radar (KEAX), 5 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341305.